Alert archive / Ohio / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Pittsburgh, PA

July 5, 2005Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2005, 3:23 PM EDT for Columbiana County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 3:23 PM EDT (19:23 UTC)
Expired
Jul 5, 2005, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 60 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:30 PM EDTFLASH FLOODNew Waterford, OHSTREAM AND STREET FLOODING.
Jul 5, 3:30 PM EDTFLASH FLOODRogers, OHSTREAM AND STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 051923
FFWPBZ
OHC029-052230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS ACROSS PARTS OF COLUMBIANA COUNTY 
OHIO...PARTICULARLY IN THE ROGERS AND LISBON AREAS. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4090 8099 4090 8090 4092 8089 4092 8082
      4090 8081 4090 8052 4063 8054 4061 8085
      4064 8085 4065 8091 4072 8091 4073 8099

$$
2 follow-up statements
000 
WGUS71 KPBZ 052025
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE JUL 5 2005

OHC029-052230-
COLUMBIANA OH-
423 PM EDT TUE JUL 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR COLUMBIANA
COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE ROGERS WATERFORD AND EAST 
PALESTINE. STATE ROUTE 7 HAD WATER ON IT IN THE WATERFORD AREA. 
SMALL STREAMS WERE OUT OF THEIR BANKS NEAR ROGERS. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4090 8099 4090 8090 4092 8089 4092 8082
      4090 8081 4090 8052 4063 8054 4061 8085
      4064 8085 4065 8091 4072 8091 4073 8099

$$
000 
WGUS71 KPBZ 052132
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT TUE JUL 5 2005

OHC029-052230-
COLUMBIANA OH-
530 PM EDT TUE JUL 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR COLUMBIANA
COUNTY...

AT 520 PM EDT...RADAR SHOWED A NEW LINE OF THUNDERSTORMS WILL BE 
MOVING WEST TO EAST ACROSS COLUMBIANA COUNTY OHIO UNTIL ABOUT 630 
PM. LOCATIONS THAT HAVE SUFFERED FLOODING OR HAVE GOTTEN HEAVY RAIN 
THIS PAST AFTERNOON COULD GET NEW FLOODING WITH THIS ADDED RAIN. 



LAT...LON 4090 8099 4090 8090 4092 8089 4092 8082
      4090 8081 4090 8052 4063 8054 4061 8085
      4064 8085 4065 8091 4072 8091 4073 8099

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:15 AM EDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 4:15 AM EDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EDT TUE JUL 5 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
PATCHY DENSE FOG INSERTED IN AREAS WHERE CONVECTION HAS TAKEN PLACE.

RUC SHOWING EMBEDDED SHORT WV IN SW FLOW AHEAD MAIN TROF CAUSING
THIS EARLY ROUND OF CONVECTION. AREAS TO THE WEST OF ONGOING
PRECIP EXPECTED TO FILL IN LATER THIS MORNING AS MAIN TROF
APPROACHES. TROF DOES DOES NOT PASS UNTIL LATE TONIGHT OR
EARLY WED. PRECIPITABLE WATERS AHEAD OF THIS FEATURE
RISE TO 1.8 TO 2 INCHES THIS AFTN AND EVENING DEPENDENT ON MODEL
AND CAN PROVIDE HEAVY RAINFALL. SLIGHT RISK CONVECTIVE OUTLOOK KEPT TO THE
NORTH NEAR STRONGER WIND FIELDS. WILL INCLUDE GUSTY WINDS AS WELL
AS HEAVY DOWNPOURS INTO TONIGHT TO COVER ANY DOWNBURTS. FLOOD
WATCH MAY HAVE TO BE CONSIDERED IN LATER ISSUANCES AS TRAINING
CELLS ARE POSSIBLE.
RAISED POPS FOR EARLY WED WITH PROXIMITY OF UPPER TROF AND COLD POOL.
TEMPS A BLEND OF MAV AND NAM NOS.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
DRIER NE FLOW SHOULD TEND TO REDUCE PRECIP CHCS WEDNESDAY NIGHT
INTO THURSDAY BUT WITH CLOSENESS OF UPPER TROF HAVE KEPT IN
SLIGHT CHCS IN THE GRIDS IN THE NORTH. BEYOND THIS PERIOD MUCH
WILL DEPEND ON FURTHER MOVEMENT OF TD NO 3 WHICH MAY SKIRT OUR SE
TIERS LATER THURSDAY AND FRI.
&&

.AVIATION...

I EXPECT FOG A LITTLE MORE DENSE IN THE NEXT 6 HRS THAN 24 HRS AGO.
HELPING THAT IS A FEW RENEGADE TSTMS, NE OF HLG, AND N OF MGW. IT
ALSO RAINED LAST EVENING IN TUCK AND GARR COUNTIES, WHERE NOCTURNAL
FOG SHOULD BE DENSE IN THE PRE DAWN LIGHT. SPC WASNT KIDDING WHEN
SWODY2 TALKED ABT THE MUDDLES BOUNDARIES. ETA/NAM DEPICTS A SFC TROF
THAT I CAN SEE UNTIL 18Z, THEN IT BECOMES MUCH LESS DEPICTABLE.
SEEMS THE SFC FRONT WASHES OUT OR SLOWS DOWN, COMPLICATING THE
TIMING OF TSTMS. ALL I COULD USE IS BUFKIT, SO I STARTED TSTMS AT
THE AIRPORTS AND TIMES INDICATED: ZZV 16Z, PIT 19Z, DUJ 20Z.
FOLLOWED BY A FEW HRS OF PLAIN RAIN AND THEN DENSE FOG FOR WED MORN.
&&
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 5, 12:50 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT TUE JUL 5 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051119-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1250 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
FROM DAMAGING WINDS...BUT HAIL AND VERY HEAVY RAIN ARE ALSO
POSSIBLE. STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE ACROSS EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH
THE EVENING HOURS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE ADVISORIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 5, 12:39 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT TUE JUL 5 2005

OHZ039-051745-
TUSCARAWAS OH-
1239 PM EDT TUE JUL 5 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...

AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF BALTIC....MOVING
EAST AT 25 MPH. VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALTIC...BOLIVAR...DOVER...MINERAL CITY...NEW PHILADELPHIA...
  STRASBURG AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 5, 1:06 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT TUE JUL 5 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-052002-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
106 PM EDT TUE JUL 5 2005

...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN PENNSYLVANIA
THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
FROM DAMAGING WINDS...BUT HAIL AND VERY HEAVY RAIN ARE ALSO
POSSIBLE. STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE ACROSS EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH
THE EVENING HOURS.

THE THUNDERSTORMS ARE FORMING AHEAD OF A COLD FRONT WHICH WILL PUSH
THROUGH THE REGION LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST UPDATES AND ANY POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN
BE FOUND AT OUR WEBSITE, WWW.ERH.NOAA.GOV/PBZ.
Special weather statement, Jul 5, 1:24 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT TUE JUL 5 2005

OHZ040-051830-
CARROLL OH-
124 PM EDT TUE JUL 5 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
CARROLL...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 14 MILES WEST OF SHERRODSVILLE...
MOVING EAST AT 25 MPH. THESE STORMS WILL LIKELY CONTAIN SMALL
HAIL...WINDS GUSTING TO 40 MPH...VERY HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CARROLLTON...DELLROY...MECHANICSTOWN AND SHERRODSVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 5, 3:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     SALEM                   40.90N 80.85W
07/05/2005                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN ON VALLEY ROAD.

0245 PM     TSTM WND DMG     2 NW SALEM              40.92N 80.88W
07/05/2005                   COLUMBIANA         OH   AMATEUR RADIO

            TREES DOWN.

&&

RDEMARIS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:20 PM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 5, 4:16 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.